Health warning issued over fake “THC vape” that in fact contains “spice”
18 July 2019

Young people have been warned not to buy or use vaping liquid that dealers are selling as a natural cannabis-based “THC vape”, but which is in fact “spice”.

At least six incidents of young people collapsing and being hospitalised having vaped this liquid have been confirmed in Bury, Oldham and Rochdale, Greater Manchester, since February 2019.

The incidents have led to at least nine young people receiving hospital treatment. Fortunately none has suffered long-term health effects but they are being warned that the effects of using “spice” are very dangerous, unpredictable, and may even be fatal.

Tests conducted on samples used in two of the incidents were completed last week and have confirmed that the drug added to the vaping liquid are the same chemical compounds found in “spice”.

The warning has been issued on behalf of the Greater Manchester Drug Alerts Panel, which brings together police, NHS, local authorities and drug user support agencies.

Dr Prun Bijral is a member of the panel and medical director of CGL, a national drug charity that supports young people in Greater Manchester.

He said: “It is very worrying that we have seen half a dozen incidents of young people collapsing and having to be taken to hospital after vaping these products.

“Fortunately it does not seem likely they will suffer any long-term harm, but we don’t want to see anyone else affected, particularly as we approach the school summer holidays.

“Inhaling even a single vape of this type of drug in this way for a young person with no tolerance is highly likely to lead to negative physical and mental effects.

“Young people who buy this product thinking it will have an effect similar to natural cannabis are not only being ripped off, they are also putting themselves and their friends in real danger.”

Michael Linnell, a drugs use expert who coordinates the multi-agency Greater Manchester Drug Alerts Panel, added: “These vape liquids are being mis-sold to young people who think they are buying something that is highly desirable in their eyes, but which in fact is a synthetic product that has the same chemicals used in street ‘spice’.

“The risk of vaping ‘spice’ is far more dangerous than from a natural cannabis product.

“It is difficult for even experienced spice users to judge dosage and unintentionally administering a toxic dose is common. Severe poisoning is far more common with synthetic cannabinoids than with cannabis and in some cases, the poisoning may even be fatal.”

Anyone considering using this product is strongly advised not to. Using drugs alone is also more dangerous than with friends who are able to call an ambulance if necessary.

Anyone who is with person who has collapsed as a result of taking this drug should call an ambulance and place them in the recovery position in order to avoid them choking on their own vomit.

The incidents in Greater Manchester between February and June have included:

  • Rochdale, where three young people were taken to hospital
  • Two instances involved school age children from the Oldham area. In one instance three young people were taken to hospital and in the second instance two young people were taken to hospital
  • Bury, where a young person was taken to hospital

Two different forms of the drug have been recovered. One came in 10ml e-liquid bottle while the other was a ready filled e-cigarette cartridge. The drugs have been sold as ‘THC vape juice’, ‘THC vape pens’, ‘THC oil’ or ‘cannabis oil’. This product is also sometimes sold as “cannabis vape juice”. THC is a reference to the main chemical in the cannabis plant that leads to the “high” from the drug.

Greater Manchester Police are investigating but no arrests have been made at this time. Anyone with information in relation to where these “THC vapes” are being created or stored is encouraged to contact GMP by reporting it via the LiveChat function on the GMP website or by calling 101, and always dial 999 in an emergency.

The alert is being circulated to schools, NHS staff, local policing teams, drug use support services and children’s services in order to help them to warn and inform young people not to take this drug.

The warning includes advice to call an ambulance if a young person had taken the drug and has collapsed and how to place them in the recovery position to avoid them choking on their own vomit.

Information and advice on drugs is available on the Talk to Frank website https://www.talktofrank.com/.